How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask TherapistMarryAnn Your Own Question
TherapistMarryAnn, Therapist
Category: Mental Health
Satisfied Customers: 5762
Experience:  Over 20 years experience specializing in anxiety, depression, drug and alcohol, and relationship issues.
Type Your Mental Health Question Here...
TherapistMarryAnn is online now
A new question is answered every 9 seconds

I am trying to get off Klonopin. I have been on .5 mgs twice

Resolved Question:

I am trying to get off Klonopin. I have been on .5 mgs twice daily for about 2 years for anxiety. What is the safest way to come off them? My dr said stop cold turkey, but I heard that is very dangerous?
Submitted: 5 years ago.
Category: Mental Health
Expert:  TherapistMarryAnn replied 5 years ago.

Hi, I'd like to help you with your question.


It sounds like you may need to switch doctors. According to the drug manufacturer, suddenly discontinuing Klonopin can cause convulsions, behavioral changes, tremors, muscle cramps, and other severe symptoms. This is if you are on a high dosage and abruptly discontinue the medication. If you are on a lower dose, withdrawal symptoms include insomnia and dysphoria, which can be best described as unhappiness or deep sadness.


Whenever anyone wants to stop taking Klonopin, closely supervised withdrawal with gradual tapering is the best option. To suddenly stop the medication can bring on a very strong reaction. Each person must develop a withdrawal schedule with their doctor tailored to their individual needs. This is because each person's body chemistry is different and so no global withdrawal works for everyone.


I hope this has helped you,

Customer: replied 5 years ago.
So can I cut my dose by a quarter every 3 weeks, until I'm off it. I figured this would take me about 4 1/2 months to do?
Expert:  TherapistMarryAnn replied 5 years ago.

That sounds like a good plan. I would still talk to your doctor to be sure you are safe with this plan, just to be sure. You want supervision in case you start to feel worse or develop symptoms.



TherapistMarryAnn and 2 other Mental Health Specialists are ready to help you

Related Mental Health Questions